Lightning, Wilkes
- When
- August 26, 5:09 PM EST
- Where
- Wilkes County, 1.72 mi W of Moravian Falls
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.097, -81.211
Lightning struck a house. Damage values are estimated.
Scattered showers and storms developed within a moisture rich atmosphere. Three homes in Wilkes County were struck by lightning from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered showers and storms developed within a moisture rich atmosphere. Three homes in Wilkes County were struck by lightning from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 4:32 PM EST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 532 PM EDT Sat Aug 26 2023 .SYNOPSIS... Rounds of showers and thunderstorms continue through the weekend and beginning of the work week as a cold front settles into the Mid- Atlantic. Another stronger cold front will arrive next week, bringing cooler temperatures. && .NEAR TERM /THROUGH SUNDAY/... As 532 PM EDT Saturday... Adjusted pops with the latest radar trends for this afternoon. Modified temperatures with the latest surface obs, their trends and blended in NBM. In general, warmed temperatures this afternoon into this evening especially in Piedmont. more changes late this evening. Previous Discussion: As of 145 PM EDT Saturday... Key Message: 1. Marginal Risk of severe weather today, west of I-77. 2. Marginal Risk of severe weather Sunday, south of VA/NC border. 3. Main threat is damaging winds. The potential for showers and thunderstorms increases from this afternoon through late tonight/early tomorrow as a front slowly works its way south through the Mid Atlantic. The front is still over the northern part of the CWA, around I-64, and extends westward into the Ohio Valley, where the low pressure center is in southern Illinois, also where most of the convection is ongoing currently. There are some showers popping up in central West Virginia, where the front is closer to the low, and that may continue to push into the area. There is a Marginal Risk of severe weather associated with that activity for locations west of I-77 today. For Sunday, showers and storms will likely develop along the front as it pushes farther south, with a marginal risk for severe weather highlighting locations along and south of the VA/NC border. With plenty of ambient heat and moisture over the central Appalachians, greater bulk shear near the front, confidence is higher in greater coverage of showers and storms, but still not a sure bet. High temperatures tomorrow will be cooler than today, with highs in the upper 70s in the west and low to mid 80s in the east. For the overnight, lows will be in the mid 60s in the west and low 70s in the east. Forecast confidence is low to average. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 100 PM EDT Saturday... Key Message: 1. Locally heavy rain possible in northwest NC/southwest VA Sunday night into Tuesday Unsettled weather is expected during the short term period of the forecast as PWAT values during the entire period remain 100-150% of normal, with the highest anomalies across northern NC into southwest Virginia. An upper level disturbance, noted on water vapor satellite imagery across NW MO early this afternoon, will weaken as it enters our area Sunday night. Still, with an increase in UVM combined with abnormally high moisture, expect to see a prolonged period of off and on showers and storms Sunday night, Monday, Monday night and into early Tuesday. The NBM is focusing the eastern slopes of the Blue Ridge from northwest NC to southwest VA as the area for highest precipitation totals with a modest 30-50% chance that this area will experience 72 hour precipitation amounts 3" or higher. The ECMWF Extreme Forecast Index highlights Monday as the period when the highest rainfall falls with forecast values on the very high end of the amounts seen for this time of year over a 20 year period, Will highlight this threat in the HWO. Otherwise, with abundant cloud cover, temperatures will be below normal, but there is a larger than normal spread in the ensemble members for highs, indicating confidence is lower than normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1215 PM EDT Saturday... Key Message: 1. Track of tropical disturbance over the northwest Caribbean will need to be monitored in the coming days. 2. Below normal temperatures expected for Thursday and Friday. Confidence in the long range forecast is lower than average, due to the uncertainty about the track of a tropical disturbance currently in the northwestern Caribbean Sea. The most likely scenario is that this feature, and its associated rainfall, remains south our area as most, but not all, of the deterministic models predict. The 06Z individual GEFS ensembles also paints a low probability of this feature impacting our area. Still, with the 12Z GFS continuing to show this feature entering our forecast area on Thursday, kept small POPs mainly in the southern portion of the forecast area. Otherwise, the deterministic long range models are in good agreement that a secondary surge of drier air rushes into our area on Wednesday. The GEFS produces a small chance (10-30%) of CAPES in excess of 250 j/kg across the VA southside and northern Piedmont of NC, so kept a risk of thunder in for this area. With a wedge of high pressure building into our area Thursday and Friday, temps will are expected to be below normal, but the NBM shows a large range in forecast highs during this period, so there is some uncertainty with just how cool high temperatures will be. The amount of cloud cover will highly influence low temperatures, but if enough clearing can occur, the GEFS suggests there is a chance (30-50%) for temperatures in the Greenbrier Valley to fall below 50 degrees. Temperatures should warm closer to normal values on Saturday as upper level ridging builds. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... As of 130 PM EDT Saturday... Cloud cover has increased over the area, but flight conditions are VFR across the area. Cloud cover will continue to increase through the TAF period as a front pushes southward through the Mid Atlantic. Showers and thunderstorms are possible from this front, mainly west of I-77 this evening and could linger into the overnight hours. For sunday, the chances for showers and thunderstorms, as well as coverage, increases from east to west by the end of the TAF period. Periods of rain and storms will reduce visibilities and lower ceilings, so times of sub-VFR conditions are possible. Winds will be mostly from the northwest through the remainder of the day and into the evening, turning more northeasterly by Sunday midday, around 5 to 10 knots. Patchy fog may develop in the early morning hours of Sunday in the typical river and mountains valleys, but the increase in cloud cover overnight will be a limiting factor. At this time, have only included fog for KLWB, KBLF, and KBCB. Forecast confidence is average. EXTENDED AVIATION OUTLOOK... Weather pattern remains unchanged for through Tuesday with additional chances for showers and thunderstorms and the associated MVFR conditions, though VFR expected most of the time. Isolated showers are possible on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF NEAR TERM...KK/AS SHORT TERM...PH LONG TERM...PH AVIATION...VFJ/AS
Hazardous Weather Outlook National Weather Service Blacksburg VA 147 PM EDT Sat Aug 26 2023 VAZ011-013-014-017>020-022>024-032>035-045>047-059-WVZ042>044-507- 508-271100- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 147 PM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A prolonged period of scattered showers and thunderstorms Sunday through Tuesday may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009-010-012-015-016-271100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Wythe-Grayson-Carroll- 147 PM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms late this afternoon and this evening may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Localized flooding is possible Sunday through Tuesday due to a prolonged period of scattered showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ043-044-058-271100- Rockingham-Caswell-Henry-Pittsylvania-Halifax- 147 PM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Localized flooding is possible Sunday through Tuesday due to a prolonged period of scattered showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Sat Aug 26 2023
NCZ018-019-261930-
Wilkes-Watauga-
254 PM EDT Sat Aug 26 2023
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...
At 254 PM EDT, a strong thunderstorm was located near Deep Gap,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boomer...
Deep Gap...
Darby...
Wilkesboro Reservoir...
Cascade Falls...
Elkville...
and Maple Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3612 8155 3612 8157 3622 8161
3626 8152 3624 8148 3626 8146 3626 8143
3629 8141 3605 8120 3600 8133
TIME...MOT...LOC 1854Z 333DEG 8KT 3620 8147
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Sat Aug 26 2023
NCZ001-002-019-261945-
Ashe-Wilkes-Alleghany-
321 PM EDT Sat Aug 26 2023
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ALLEGHANY...WILKES AND SOUTHEASTERN ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 319 PM EDT, radar indicated strong thunderstorms were located
along a line extending from just south of Sparta to Halls Mills to
Millers Creek to Maple Springs. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. Very heavy rainfall and frequent cloud-to-ground lightning
can also be expected with this activity.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Sparta...
Ronda...
Traphill...
Boomer...
and Mc Grady.
LAT...LON 3602 8135 3604 8140 3606 8140 3608 8143
3616 8149 3619 8146 3623 8147 3632 8134
3654 8124 3642 8095 3640 8097 3633 8087
3606 8088 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1919Z 315DEG 16KT 3644 8115 3625 8122 3614 8139
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Sat Aug 26 2023
NCZ002-019-262015-
Wilkes-Alleghany-
350 PM EDT Sat Aug 26 2023
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ALLEGHANY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 348 PM EDT, a strong thunderstorm was located over Abshers, or
near Traphill. The storm was drifting slowly southeast.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Traphill...
Hays...
Roaring Gap...
Stone Mountain State Park...
Abshers...
Doughton Park...
and Roaring River.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3628 8122 3644 8116 3642 8096 3640 8097
3638 8094 3637 8093 3637 8092 3636 8091
3618 8098
TIME...MOT...LOC 1948Z 287DEG 4KT 3636 8109
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Sat Aug 26 2023
VAZ007-009-262100-
Tazewell-Smyth-
409 PM EDT Sat Aug 26 2023
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...
At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Claypool Hill to near Allison Gap to
near Saltville. Movement was southeast at 15 mph.
Winds in excess of 40 mph are possible with these storms. Brief
heavy rainfall and occasional cloud-to-ground lightning can also be
expected with this activity.
Locations impacted include...
Saltville...
Chilhowie...
Adwolf...
Hungry Mother State Park...
Broadford...
Quarry...
and Allison Gap.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3700 8151 3686 8152 3676 8162 3678 8169
3692 8183 3693 8183 3695 8182 3696 8178
3703 8181 3708 8186
TIME...MOT...LOC 2009Z 303DEG 14KT 3701 8183 3693 8177 3687 8182
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
522 PM EDT Sat Aug 26 2023
VAZ009-012-015-262145-
Grayson VA-Wythe VA-Smyth VA-
522 PM EDT Sat Aug 26 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SMYTH...WESTERN WYTHE
AND CENTRAL GRAYSON COUNTIES THROUGH 545 PM EDT...
At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ceres to near Comers Rock to near Volney.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Rural Retreat...
Independence...
Mount Rogers National Recreation Area...
Speedwell...
Sugar Grove...
and Troutdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3681 8143 3699 8148 3700 8142 3695 8138
3697 8137 3696 8135 3701 8130 3703 8112
3702 8111 3678 8104 3657 8108 3663 8149
TIME...MOT...LOC 2121Z 271DEG 23KT 3697 8131 3680 8125 3664 8136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
555 PM EDT Sat Aug 26 2023
NCZ002-003-VAZ015-016-262230-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
555 PM EDT Sat Aug 26 2023
...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX
THROUGH 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Valley to near Baywood to near Sparta.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Galax...
Independence...
Fries...
Ennice...
Baywood...
Lambsburg...
and Cumberland Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3674 8078 3663 8073 3650 8075 3655 8120
3662 8118 3672 8121
TIME...MOT...LOC 2155Z 263DEG 22KT 3672 8108 3663 8105 3654 8111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABThe Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
3 lightning. Local standard time, as filed.
Lightning struck a house. Damage values are estimated.
Lightning struck a house. Damage values are estimated.
Lightning struck a house. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133071, 1133070, 1133072.